Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 245, NWS Dodge City, KS

June 23, 1996Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1996, 6:37 PM CDT for Clark County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1996, 6:37 PM CDT (23:37 UTC)
Expired
Jun 23, 1996, 7:25 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Clark County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 232338
SVRDDC
KSC025-240025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT SUN JUN 23 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 725 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...EASTERN CLARK COUNTY
 
AT 635 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES WEST NORTHWEST OF SITKA OR JUST EAST OF
ASHLAND MOVING EAST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 SITKA                            BY 715 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN JUN 23 1996

...THE FORECAST CHALLENGE THIS CYCLE IS TSTM CHANCES THROUGH TUE...

AT 19Z SFC ANALYSIS INDICATED SFC LOW IN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:11 PM CDTSevere Thunderstorm WarningDDCMorton59 min
Jun 22, 7:28 PM CDTSevere Thunderstorm WarningDDCStanton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.